Supplement side effects

Alzheimer's, cardiovascular, and other chronic diseases; biomarkers, lifestyle, supplements, drugs, and health care.
User avatar
SusanJ
Senior Contributor
Senior Contributor
Posts: 2831
Joined: Wed Oct 30, 2013 7:33 am
Location: Central Florida

Supplement side effects

Postby SusanJ » Sat Jan 02, 2016 10:46 am

Thought I'd start a new thread, since we've probably all suffered some unwanted side effects from supplements. My own thinking is that maybe the recommended doses are too high, a supplement is not metabolized right due to genetics or other metabolic issues, or maybe there is some interactions going on between supplements.

So, here goes the first question in this thread.

I've started to slowly add in new supplements per the Bredesen protocol. The only ones I've added in the last 2 months are mag threonate (Magtein), ALCAR and citicoline. Before Christmas I started to notice some skipped heart beats and other strange arrhythmia things. Disconcerting to say the least. I dropped ALL supplements and have been slowly adding my regulars back in (have left off the 3 newcomers, and have not yet restarted calcium, extra D). Only one skipped beat during an elliptical session earlier this week. So I'm thinking there is something related to supplements.

Anyone else notice side effects from supplements? Wondering if the doses are too high for me, or perhaps there is some strange interactions? I added the Magtein on top of my regular magnesium, so maybe too much? But research usually shows a deficiency of magnesium can lead to arrhythmias. George, I know you also take potassium with your magnesium - any thoughts about mag/potassium balance?

Kinda stumped at the moment. Thanks in advance for any and all ideas.

Here's my usual supplement list.

DailySupplements-2016.pdf
You do not have the required permissions to view the files attached to this post.

User avatar
Stavia
Mod
Mod
Posts: 5265
Joined: Tue Apr 29, 2014 6:47 pm
Location: Middle Earth

Re: Supplement side effects

Postby Stavia » Sat Jan 02, 2016 10:56 am

Susan, excellent idea.
A side question - why are you supplementing calcium? Are you aware of the research in the last few years (actually spearheaded in New Zealand) indicating that supplementation does not reduce osteoporosis and may increase cardiovascular risk? And the traditional "target" was derived on shaky evidence? We don't routinely supplement any more unless the diet overall is woefully inadequate.

http://www.bmj.com/content/351/bmj.h4580

http://www.bmj.com/content/341/bmj.c3691

User avatar
Stavia
Mod
Mod
Posts: 5265
Joined: Tue Apr 29, 2014 6:47 pm
Location: Middle Earth

Re: Supplement side effects

Postby Stavia » Sat Jan 02, 2016 11:07 am

Also, there are many causes of leg cramps, most of them unknown.
Did taking the magnesium make a discernible difference? The more things you take, the higher the chance of an interaction.
That's why I recommend adding one thing at a time every few weeks.

User avatar
KatieS
Senior Contributor
Senior Contributor
Posts: 1217
Joined: Wed Mar 05, 2014 1:45 pm

Re: Supplement side effects

Postby KatieS » Sat Jan 02, 2016 11:12 am

Susan, like you I do continue my life-long multivitamin supplement (Source Natural's Life Force with no iron, zinc, NAC, ALA, lutein, but does disappointingly does have a little copper & calcium), just to decrease the number of pills. Feel uncertain about my response to Jarrow's Citicholine 250mg. Last year I had increased HR during exercise with citicholine, so I started taking it after exercise. Recently, I just stopped taking this supplement. Could this be some autoimmune sensitivity since I'm prone to this with Raynauds? Most of my supplements other than Citicholine, Curcumin, and the Life Force, I underdose (underweight). Like Stavia previously recommended, I try to add only one at a time and observe, since we're all unique.

User avatar
SusanJ
Senior Contributor
Senior Contributor
Posts: 2831
Joined: Wed Oct 30, 2013 7:33 am
Location: Central Florida

Re: Supplement side effects

Postby SusanJ » Sat Jan 02, 2016 11:20 am

I typically add new supplements and wait a month before making changes, unless I get immediate side effects.

Stavia,
I've been on magnesuim citrate for years, and yes, it helps my foot and leg cramps. Adding the Magtein is definitely one I wondered about, but the effect certainly wasn't immediate. Maybe it took time for my blood levels to exceed some threshold. Added ALCAR and then citicoline, again waiting a month between each.

I take 225mg/day for osteopenia in my hip. I don't eat any dairy - haven't since 1989. Any suggestions for the osteopenia? I've upped my walking, hoping that will help. I know Julie posted a while back on what she had done, so I also need to look that up.

KatieS,
Thanks for your experience with citicoline. I also have an autoimmune disease (RA). There is a little in my multi, so it might be that adding the extra capsule into the mix put me over some threshold.

User avatar
Stavia
Mod
Mod
Posts: 5265
Joined: Tue Apr 29, 2014 6:47 pm
Location: Middle Earth

Re: Supplement side effects

Postby Stavia » Sat Jan 02, 2016 12:30 pm

Susan, calcium supplementation has not been shown to reduce progression of osteopaenia. The main things to be done specifically are weight bearing exercise, and keep BMI not too low (....yes I know many here are very thin. I can't remember the citation but I think the threshold is 55 kg for risk increase), adequate D3, don't smoke. That's it for general measures. Then you are on oestrogen which is protective in itself.
The dairy thing has been an extremely successful marketing exercise by dairy boards.
Taking a whack of calcium in a pill with subsequent blood level peak once a day is not how our bodies have been designed to assimilate it. Dunno if that's the mechanism of its link to increased CVD risk in women, but that's my thought.
Evidence does evolve with time. I see many patients on unnecessary or even harmful stuff they've been taking for years, believing that what the theory was 20 years ago is still applicable. That's part of the reason I'm not jumping on the supplement train too quickly.

User avatar
SusanJ
Senior Contributor
Senior Contributor
Posts: 2831
Joined: Wed Oct 30, 2013 7:33 am
Location: Central Florida

Re: Supplement side effects

Postby SusanJ » Sat Jan 02, 2016 12:52 pm

Thanks, S. I'm at 60 ng/mL for D, so that's not a problem. Never smoked. I'll drop the calcium, keep the walking/weight bearing, and try to gain some weight. I fall into the too thin camp (about 53kg at 5'6"), struggling with diet to keep A1C and lipids in line and get enough calories. Never easy. :?

User avatar
Stavia
Mod
Mod
Posts: 5265
Joined: Tue Apr 29, 2014 6:47 pm
Location: Middle Earth

Re: Supplement side effects

Postby Stavia » Sat Jan 02, 2016 2:06 pm

Susan personally I would priotitise glycaemic control over bones, but you shouldn't need to be too thin to get adequate glycaemic control. And anyway your HRT is bone protective.
Dunno if the palpitations are supplement related though. Its going to need testing with combinations of your supplements to see if any are causal....
If its PAT or just a dropped beat many things can lower the threshold for their occurrence - such as stress, not enough sleep, caffeine, alcohol.

User avatar
KatieS
Senior Contributor
Senior Contributor
Posts: 1217
Joined: Wed Mar 05, 2014 1:45 pm

Re: Supplement side effects

Postby KatieS » Sat Jan 02, 2016 2:58 pm

Stavia, you introduce a good point, consider that palpitations might need to be diagnosed as to cause. As it turns out, I did have an underlying benign arrthymia, which may/may not have been aggravated by citicholine.

Susan, if you can track your heart rate with a monitor (Polar with the chest strap is more accurate for me than FitBit). My multivitamin has choline only 40mg, so it's unlikely to be that additive for me. I could not enlarge your multivitamin label to read the choline amount.

User avatar
SusanJ
Senior Contributor
Senior Contributor
Posts: 2831
Joined: Wed Oct 30, 2013 7:33 am
Location: Central Florida

Re: Supplement side effects

Postby SusanJ » Sat Jan 02, 2016 5:28 pm

Choline in vitamin is at 100mg.

Good ideas about monitoring. I'll try the Polar - hubby has one I can borrow. If it shows up again, I'll call my doc for a more thorough look.

In the meantime, I'll do without the ALCAR, choline and Magtein and see how things settle.


Return to “Prevention and Treatment”

Who is online

Users browsing this forum: No registered users and 31 guests